• Normal? One week after chemo round one

    Asked by danmiller3 on Saturday, June 27, 2015

    Normal? One week after chemo round one

    It's been about the toughest week of my life. And this is after living with Crohn's for 30 years. Chemo round one was last Friday. Perjeta. Taxatore. Herceptin. And one other I can't remember. Have had diarrhea like no ones business since then. 15+ a day. Mouth sores. Tongue pain. Dry lips. At times barely functioning. Been to the ER for hydration. Learned that Neulesta causes the most debilitating lower back spasms after four days that I've ever experienced. I basically feel like a big pile of poop. And feel like a wimp. The oncologist and GI just keep telling me to take Imodium. They screened for infection but results not back yet. I know everyone's chemo sucks and have no misconception that mine is worse than anyone else's. But anyone else have it this bad after this cocktail? Tips? I'm down 20 pounds. No appetite. No puking either which I suppose is good.

    3 Answers from the Community

    • cllinda's Avatar
      cllinda

      Chemo effects people differently. I was one that would get very sick from it and couldn't eat or drink much. Had to go to the office frequently and get fluids. Ended up with very low blood counts and had to go in the hospital for fluids and blood transfusions. I lost about 50 pounds after 4 treatments, and they finally had to stop the treatments. They wanted to put me in a nursing home because I was so weak from the treatments.
      I would call the office and tell them what is going on. You can't live on just Imodium. There were different drugs that they tried with me to get control of Nausea and other fun things that were going on. Speak to the nurses. They told me what to try to eat, what to drink, etc. They are your main lifeline during this time. I did drink Ensure and other drinks like that for nutrition when I couldn't eat very much.
      Going through Chemo was XXX for me. But others just don't get as sick. I just don't know why. Everyone's cancer journey is different, and everyone reacts differently. Hugs to you.

      over 4 years ago
    • Ejourneys' Avatar
      Ejourneys

      My first chemo had been the hardest, relatively speaking. I was still recovering from port insertion two days before, and I think my body just didn't know what hit it.

      Chemo nurse told me to take 10 mg Claritin (regular, not D) and 2 tabs Tylenol (350 or 500 mg, didn't matter) on the day of chemo and for 4-5 days thereafter to counteract the side effects from Neulasta. Except for feeling flu-ish after the first shot, I was fine.

      To fight mouth sores, 1 cup warm water with 1/2 teaspoon salt and 1/2 teaspoon baking soda. My ARNP said that you can also add liquid Benadryl and Maalox. Also, ask your dentist for an extra-soft toothbrush.

      I agree with cllinda: Tell your medical team what is going on, all the side effects. Trust me, you are not being a wimp. As my oncologist's assistant put it, "People are afraid they're seen as complaining, but they're not." My chemo teaching sheet (I've posted it at https://www.whatnext.com/media_posts/45530) says to call them in case of mouth sores and if diarrhea hasn't improved after 24 hours with Imodium.

      I hope you can get relief, and that subsequent infusions are nowhere near as bad.

      over 4 years ago
    • cam32505's Avatar
      cam32505

      I had severe diarrhia from radiation treatment in the abdoman area. I didn't ask, just took Imodium (max dosage). I went to the bathroom 8-12 times a day, but only ate once a day. I kept asking what was coming out if nothing was going in. I was told I was shedding the lining of my intestines. It must have been like some really old clogged pipes, because 8-12 times a day is ridiculous. It has subsided since treatment ended, but I still go to the restroom multiple times a day, which isn't normal. I consider myself to have IBS now.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer in men questions.  Also, don't forget to check out our Breast Cancer in Men page.